Back to Ask the Diabetes Team Ask the Diabetes Team

I do not know what is wrong with me, and I do not have diabetes, at least not diagnosed. I have been having severe hypoglycemic symptoms at night. I awaken drenched in sweat, sometimes hyperventilating, and often shaking to the point of waking my husband. I am extremely dizzy and disoriented, and my arms are often numb. Drinking orange juice alleviates the symptoms within 20 minutes. I have tested my blood sugar before the orange juice (when possible) and have had readings in the low 80s mg/dl [4.4 mmol/L].

My endocrinologist is not 100% sure that I have hypoglycemia though he believes the symptoms are consistent with it. I also have to urinate a lot on these occasions. I had a fasting blood sugar of 63 mg/dl [mmol/L], my free insulin was less than 2, and my A1c was 5.5% One hypothesis is that adrenaline is increasing my blood sugar given that the orange juice relieves the symptoms. I have symptoms during the day as well but can treat them more quickly. I did not feel symptomatic at a blood sugar of of 63 mg/dl [3.5 mmol/L], yet on other days I have felt symptomatic at 77 mg/dl [4.3 mmol/L]. Any insight is greatly appreciated.


It is not clear what the cause of your hypoglycemia might be. The symptoms at night make it less likely that you have reactive hypoglycemia, as this usually only follows a meal. The symptoms may still require you go into the hospital and do a prolonged fast so that you can have your labs immediately drawn when you become symptomatic. There are several rare medical problems that can cause spells of unknown cause. You will need to talk with your physician about these to decide if you need to be evaluated for them.


Original posting 25 Nov 2002
Posted to Diagnosis and Symptoms and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.